Alert archive / Nebraska / Tornado Warnings in 2007

Tornado Warning 28, NWS Hastings, NE

July 28, 2007Harlan County, Nebraska

NWS Hastings, NE issued this tornado warning at Jul 28, 2007, 5:20 PM CDT for Harlan County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2007, 5:20 PM CDT (22:20 UTC)
Expired
Jul 28, 2007, 6:00 PM CDT
In force
40 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Harlan County, NE

The radar

The Grand Island radar (KUEX), 93 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGID 282221
TORGID
NEC083-282300-
/O.NEW.KGID.TO.W.0028.070728T2220Z-070728T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
520 PM CDT SAT JUL 28 2007

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 600 PM CDT

* AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES
  NORTHWEST OF ORLEANS...OR ABOUT 17 MILES SOUTHWEST OF HOLDREGE...
  MOVING EAST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  ORLEANS BY 555 PM CDT

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4034 9963 4017 9968 4010 9943 4033 9932

$$
3 follow-up statements
000 
WWUS53 KGID 282228
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
529 PM CDT SAT JUL 28 2007

NEC083-282300-
/O.CON.KGID.TO.W.0028.000000T0000Z-070728T2300Z/
HARLAN NE-
529 PM CDT SAT JUL 28 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
NORTHWESTERN HARLAN COUNTY...

AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 10 MILES NORTHWEST OF
ORLEANS...OR ABOUT 17 MILES SOUTHWEST OF HOLDREGE...MOVING EAST AT 15
MPH.

THE TORNADO WILL BE NEAR...
  ORLEANS BY 555 PM CDT

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4034 9963 4016 9964 4010 9943 4033 9932

$$
000 
WWUS53 KGID 282236
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
536 PM CDT SAT JUL 28 2007

NEC083-282300-
/O.CON.KGID.TO.W.0028.000000T0000Z-070728T2300Z/
HARLAN NE-
536 PM CDT SAT JUL 28 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
NORTHWESTERN HARLAN COUNTY...

AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 8 MILES NORTHWEST OF
ORLEANS...OR ABOUT 16 MILES SOUTHWEST OF HOLDREGE...MOVING EAST AT 15
MPH.

THE TORNADO WILL BE NEAR...
  ORLEANS BY 555 PM CDT

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

LAT...LON 4033 9961 4016 9962 4010 9943 4033 9932

$$
000 
WWUS53 KGID 282301
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
600 PM CDT SAT JUL 28 2007

NEC083-282310-
/O.EXP.KGID.TO.W.0028.000000T0000Z-070728T2300Z/
HARLAN NE-
600 PM CDT SAT JUL 28 2007

...THE TORNADO WARNING FOR NORTHWESTERN HARLAN COUNTY EXPIRES AT 600
PM CDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. BRIEF HEAVY 
RAINFALL MAY STILL BE POSSIBLE WITH THIS STORM AS IT MOVES THROUGH.

LAT...LON 4033 9961 4016 9962 4010 9943 4033 9932

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jul 28, 3:05 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 28, 3:05 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
305 PM CDT SAT JUL 28 2007

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.  FOCUS REMAINS ON
CONVECTION THROUGH THE PERIOD.  REMNANT SHOWER ACTIVITY ASSOCIATED
WITH AN MCV AROSS WEST CENTRAL NEBRASKA HAS PERSISTED INTO THE
AFTERNOON ACROSS PORTIONS OF OUR CWA.  MEANWHILE...FARTHER SOUTH
INTO KANSAS INCREASED INSOLATION AND UPSLOPE FLOW SHOULD FOCUS YET
ANOTHER ROUND OF CONVECTION FOR THE LATE AFTERNOON AND EVENING HOURS
ACROSS THE HIGH PLAINS AND ALONG THE FRONTAL ZONE IN CENTRAL
KANSAS.  MODELS FORECAST UNSTABLE LAYER CAPES AROUND 2000 J/KG ON
THE PERIPHERY OF OUR SOUTHERN KANSAS COUNTIES THIS EVENING ACCORDING
TO THE NAM...WHEREAS THE RUC INDICATES THE INSTABILITY AXIS MORE SO
ACROSS OUR SOUTHERN KS COUNTIES.  BRUNT OF ACTIVITY HOWEVER WILL
OCCUR ONCE STORMS TO THE WEST ORGANIZE AND THEN GRADUALLY PROGRESS
EAST SOUTHEAST ACROSS SOUTHERN NEBRASKA AND KANSAS OVERNIGHT AND
SUNDAY MORNING.  THE MAIN HAZARD FROM THE STORMS WILL AGAIN BE THE
POTENTIAL FOR HEAVY RAINFALL WITH PRECIPITABLE WATER VALUES
AVERAGING NEAR TWO INCHES AND STORM MOTION PROGS AT JUST 5 KTS.  THE
PCPN WILL LINGER INTO SUNDAY...AGAIN IN THE SOUTHERN PORTION OF OUR
CWA AS UPPER RIDGING ACROSS THE NORTH SHUNTS THE ACTIVITY FARTHER
SOUTH WITH TIME.  TEMPERATURES ON SUNDAY WILL BE DEPENDENT UPON
ENDING TIME OF PCPN AND THE AMOUNT OF INSOLATION.  OVERALL READINGS
WILL BE NEAR TO BELOW NORMAL...WITH THE WARMEST TEMPERATURES ACROSS
THE NORTH.  WHETHER OR NOT ANY PCPN LINGERS OR REDEVELOPS SUNDAY
NIGHT WILL BE DEPENDENT ON WHAT HAPPENS TONIGHT AND HAVE KEPT SOME
LOW POPS FOR NOW.

.LONG TERM...MONDAY THROUGH SATURDAY.  FORECAST CONCERN THE LAST FEW
DAYS HAS BEEN CENTERED ON HOW AN UPPER LEVEL LOW WILL IMPACT THE
AREA AT THE START OF THIS UPCOMING WEEK. THERE WAS SOME QUESTION AS
TO HOW WELL THE MODELS WERE HANDLING THE UPPER LOW AND ASSOCIATED
PRECIPITATION IN THE MONDAY THROUGH WEDNESDAY TIME PERIOD.
HOWEVER...IT IS NOW BECOMING MORE EVIDENT BASED ON CONSISTENT
OPERATIONAL AND ENSEMBLE FORECASTS THAT THE UPPER SYSTEM WILL
SLOWLY MEANDER ACROSS OUR CWA RESULTING IN ADDITIONAL CHANCES OF
SHOWERS AND THUNDERSTORMS MONDAY THROUGH WEDNESDAY. THIS WILL ALSO
RESULT IN MORE CLOUD COVER AND SLIGHTLY COOLER TEMPERATURES.
THEREFORE...HAVE INCREASED PRECIPITATION CHANCES AND CLOUD
COVER...WHILE LOWERING TEMPERATURES BY A FEW DEGREES TO GO WITH
HIGHS MORE IN THE UPPER 80S RATHER THAN LOWER 90S. FORECAST
ENSEMBLES SHOW THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS DURING
THE AFTERNOONS IN ASSOCIATION WITH DAYTIME HEATING BENEATH THE UPPER
WAVE.

PATTERN BECOMES MORE COMPLEX BY THURSDAY INTO NEXT WEEKEND WITH
LOWER CONFIDENCE DURING THIS PERIOD. UPPER LOW SHOULD HAVE WEAKENED
AND MOVED FAR ENOUGH AWAY FROM OUR AREA TO END PRECIPITATION CHANCES
ALTHOUGH A WEAK SFC FRONT IN THE AREA MAY NEED TO BE WATCHED FOR
POSSIBLE CONVECTION. OVERALL...TEMPERATURES SHOULD WARM BACK TO
AROUND 90 AND WILL CONTINUE TO GO WITH DRY WEATHER FROM THURSDAY
THROUGH THE END OF THE PERIOD.

&&

.AVIATION...18Z TAF. SHOWERS WILL BE OF A SCATTERED NATURE THROUGH
THE REMAINDER OF THE AFTERNOON. THUNDERSTORMS ARE EXPECTED TO
REDEVELOP WELL WEST OF KGRI TONIGHT AND THEN APPROACH KGRI TOWARD
DAYBREAK. CLOUD HEIGHTS WILL BE VARIABLE OVERALL RANGING FROM VFR
CONDITIONS FOR THE MOST PART...TO MVFR CONDITIONS AT TIMES.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 28, 3:35 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
335 PM CDT SAT JUL 28 2007

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
291200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
335 PM CDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS TONIGHT WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL
OF AROUND 2 INCHES. AN ISOLATED STORM MAY CONTAIN SMALL HAIL THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST SUNDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

Nearby

Tornado Warnings in Nebraska, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.